Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

156 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can proton pump inhibitors cause kidney damage?

Answered by
Dr.
Dr. Ramesh Kumar

Gastroenterologist

Practicing since :1986

Answered : 1889 Questions

default
Posted on Mon, 23 Apr 2018 in Digestion and Bowels
Question: I am a 41 year old male in good health. I have GERD from which I have taken Proton pump inhibitors since 2005. I am concerned about the possibility of developing kidney damage due to long term use. Last urinalysis was normal XXXXXXX 2017. My question is: Is it safe to use Zantac (ranitidine) 150 mgs twice a day for long term such as years? Thanks, David
doctor
Answered by Dr. Ramesh Kumar 9 hours later
Brief Answer:
H2 blocker are less toxic for kidney but effectivity in controlling symptoms of GERD is also less as compared to PPI's.
If you feel relieved on taking ranitidine or famotidine you can switch over to it.

Detailed Answer:
Hello my dear patient,
Sorry for a bit delayed reply.
I have seen your details and i appreciate your concerns,
As per your query answer is-
PPI and H2 blocker both in long term can result in chronic kidney diseases however the risk with ppi's is almost 30-35% more as compared to ranitidine or other H2 blockers.

So my suggestion is that if you feel relieved even on ranitidine(effectivity on GERD is less then PPi) you can take it twice daily.
Monitor your serum urea and creatinine every 12 months with glomerular filteration rate.
In case you GFR and Serum creatinine are normal you can even take PPI's for long periods(however frequent monitoring 6 monthly should be done).

Hope i was helpful.
Feel free to follow up.
Regards.
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,  
Lab Tests
Medical Topics ,  

Recent questions on  Proton pump

doctor1 MD

What is h-pyloric? I think that's what the doctor mentioned as a possibility about my stomach and intestinal problems.

doctor1 MD

Hi doctor, I am 36 years of age with 71 kg as weight and 5 ft 8 inch height. since last 1 year at times I feel burning sensation around heart area which lasts for 5-10 minutes.its occurenCe is twice and thrice in 15 days. I have got all checkup...

doctor1 MD

hi, I have had a constant and increasing pain behind my left breast for almost 2 weeks now. I don't know if it is related, but I have also had 2 days during these two weeks of vomiting . any ideas what this could be from?

doctor1 MD

Dear Doctor,

Recently, 3 different nights, I have been awakened with discomfort in my rib cage, like a balloon being blown up inside me. I can't seem to burp or pass gas when this happens. Feels as if there is no room for my lungs to breathe and like my heart is beating slower. I took Gas-X and it goes away in about 20 minutes. I have a history of acid reflux which is under control with Prevacid. Could I have a problem with not enough good bacteria in my gut due to taking the proton pump inhibitors for several years or could this be something more serious? Thank you.

doctor1 MD

Hello

I'm on my 2nd day of having chest pains in the middle of my chest. Almost a burning sensation but it can hurt with sharp movement or rolling over in bed. I'm a 31 yr old female with no family history of anything like this. I'm not in agony but very aware my chest hurts. Any suggestions? Thank you

doctor1 MD

my brother 25 years old was diagnosed with a mild case of OCD and was given lustral as the primary treatment, a month later he started complaining of stomach pain and heatburn, he consulted his primary physician and gave him a proton pump inhibitor. A week later, he started feeling dizzy, and today he fainted, and admitted to the ER department CBC findings are insignificant but there was hematemesis . He is irritable, a little confused, pale, and having shock. Tests and exams to be performed tomorrow morning, but am very worried. Please advice.

doctor1 MD

Dear Sir,
I have so much gastric problems with headeque & bloating & constipation for last 5-6 years, Doctor has adviced me to take adiza tablet for 2-3 months. I have finished my couse. But till now i am not well. i have the same problem.
A have also nervs pain in right leg's upper side.I have consulted with neurologists & examined so many tests.
I had low VitB12, Doctor has advised me to take mythicobol Injection for 12 weeks as per week. Now i am very frustrated with my health.Pls advice me on my email [ YYYY@YYYY ].
Best regards
Ravi Kishor Singh